13 Nov OTC medications
If you buy a medication over the counter (OTC), it must be safe, right? Unfortunately, this is not at all true. Many, many products, when taken in large doses or used improperly, can be very dangerous. And that is the point of this post—to understand the implications (meaning the consequences) of abusing products sold over the counter (OTC). A little red pepper on your pizza is great, the whole jar and you are breathing fire with tongue burns. OTC medications, same thing, only instead of a burnt tongue, you could die.
OTC medications can become harmful in large doses or when consumed improperly (see the post on inhalants as an example). Headache tablets (like Advil or Tylenol), diet pills and cough medicines are just a few examples of OTC meds. They are not considered harmful when taken in the amounts dictated on the packaging. Indeed, they are meant to help people. However, they are harmful when someone takes more than the recommended dose (instead of taking a normal dose for which the medicine was intended). They can be very, very dangerous (or we probably wouldn’t be telling you about them).
Anyone can buy these medications… you, your mom, your 10 year-old brother (in some states recent laws have been passed to limit sales to minors). This is one reason people use them to get high; they are relatively easy to obtain.
In particular, cough medicines containing an ingredient called dextromethorphan (DXM for short because, yeah) can cause users to get high (but to also die). DXM is similar to opioids but it is man-made and relatively inexpensive. When taken in large doses, it can cause a high and even produce hallucinations. But it can also cause a loss of coordination, high blood pressure, irregular heart beats, seizures, comas, kidney and lever damage, amnesia and even death.
When used to get high, teens often refer to these experiences as “Robotripping” or “dexing” in reference to the cough medicine used.
Besides cough medicines, another OTC medication category that is frequently abused is diet pills/appetite suppressants. These medications can increase energy levels and cause feelings of euphoria when taken in large doses. But when taken in large doses, these medications can also cause insomnia, dizziness, hallucinations, vomiting, irregular heartbeats, seizures and, yes, DEATH.
The bottom line, over the counter medications, like ANY OTHER medication should only be used as directed on the label. To use them in any other way is dangerous and can have long term consequences. If in doubt on how to take them, ask a trusted adult.
If you knew people were abusing OTC medications for fun, what would you do?